Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 171, NWS Amarillo, TX

June 25, 2021Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 25, 2021, 5:36 PM CDT for Cimarron County, Texas County, Oklahoma. It was in force for 69 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2021, 5:36 PM CDT (22:36 UTC)
Expired
Jun 25, 2021, 6:45 PM CDT
In force
69 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Cimarron County, OK, Texas County, OK

The radar

The Dodge City radar (KDDC), 163 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:05 PM CDTTSTM WND DMG4 Ne Optima, OKDAMAGE TO METAL GRAIN BINS.
Jun 25, 6:10 PM CDTTSTM WND DMG5 Ne Optima, OK18 WHEELER TRUCKS BLOWN OVER BETWEEN OPTIMA AND HOOKER.
Jun 25, 6:18 PM CDTTSTM WND DMG5 Ne Hooker, OKEMERGENCY MANAGEMENT REPORTS 18 WHEELERS BLOWN OF THE ROAD SW OF TYRONE.
Jun 25, 6:21 PM CDTTSTM WND GST 85Hooker, OK70 KNOT WINDS RECORDED AT HOOKER MEESONET.
Jun 25, 6:21 PM CDTTSTM WND GST 85Hooker, OKCORRECTS PREVIOUS TSTM WND GST REPORT FROM HOOKER. 74 KNOT WINDS RECORDED AT HOOKER MESONET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 2:30 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

592 
WUUS54 KAMA 252236
SVRAMA
OKC025-139-252345-
/O.NEW.KAMA.SV.W.0171.210625T2236Z-210625T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
536 PM CDT Fri Jun 25 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northern Texas County in the Panhandle of Oklahoma...
  Northeastern Cimarron County in the Panhandle of Oklahoma...

* Until 645 PM CDT.

* At 535 PM CDT, a severe thunderstorm was located 9 miles southeast
  of Elkhart, moving east at 35 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect some tree damage. Damage is likely to mobile 
           homes, roofs, and outbuildings. People and animals 
           outdoors will be injured. Expect hail damage to roofs, 
           siding, windows, and vehicles.

* Locations impacted include...
  Hooker, Tyrone, Optima, Eva, Hough, Baker, Adams and Sturgis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3669 10095 3677 10204 3699 10208 3700 10095
TIME...MOT...LOC 2235Z 269DEG 32KT 3693 10175 

HAIL...1.50IN
WIND...70MPH
 
$$

TLH
2 follow-up statements
631 
WWUS54 KAMA 252255
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
555 PM CDT Fri Jun 25 2021

OKC025-252305-
/O.CAN.KAMA.SV.W.0171.000000T0000Z-210625T2345Z/
Cimarron OK-
555 PM CDT Fri Jun 25 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CIMARRON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3675 10181 3699 10194 3700 10095 3669 10095
TIME...MOT...LOC 2255Z 269DEG 32KT 3693 10152 

$$

OKC139-252345-
/O.CON.KAMA.SV.W.0171.000000T0000Z-210625T2345Z/
Texas OK-
555 PM CDT Fri Jun 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHERN TEXAS COUNTY...

At 555 PM CDT, a severe thunderstorm was located 5 miles northeast of
Hough, or 14 miles southeast of Rolla, moving east at 35 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...Expect some tree damage. Damage is likely to mobile homes, 
         roofs, and outbuildings. People and animals outdoors will 
         be injured. Expect hail damage to roofs, siding, windows, 
         and vehicles.

Locations impacted include...
Hooker, Tyrone, Optima, Hough, Baker and Adams. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3675 10181 3699 10194 3700 10095 3669 10095
TIME...MOT...LOC 2255Z 269DEG 32KT 3693 10152 

HAIL...1.50IN
WIND...70MPH
 
$$

TLH
477 
WWUS54 KAMA 252310
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
610 PM CDT Fri Jun 25 2021

OKC139-252345-
/O.CON.KAMA.SV.W.0171.000000T0000Z-210625T2345Z/
Texas OK-
610 PM CDT Fri Jun 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN TEXAS COUNTY...

At 610 PM CDT, a severe thunderstorm was located 9 miles northwest of
Hooker, or 16 miles southeast of Feterita, moving east at 35 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect some tree damage. Damage is likely to mobile homes, 
         roofs, and outbuildings. People and animals outdoors will 
         be injured. Expect hail damage to roofs, siding, windows, 
         and vehicles.

Locations impacted include...
Hooker, Tyrone, Optima, Hough, Baker and Adams. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3674 10172 3699 10181 3700 10095 3669 10095
TIME...MOT...LOC 2310Z 269DEG 32KT 3693 10135 

HAIL...1.75IN
WIND...70MPH
 
$$

TLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:22 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 25, 3:22 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
322 PM CDT Fri Jun 25 2021

.SHORT TERM...Today through Tomorrow Night...

Synopsis: Scattered to numerous thunderstorms are expected across
the combined Panhandles this afternoon through tonight, with
additional activity lingering into tomorrow. Some of these storms
may become severe with large hail up to 2" in diameter and
damaging winds around 75 mph being possible, mainly before 10 PM.
There is also some potential for landspout tornadoes before
sunset, with favored areas being along a boundary in the
northeast and eastern combined Panhandles. There is also a
localized flash flood risk today, mainly in the eastern half of
the combined Panhandles, and this risk may increase going into
tomorrow in the far southern Texas Panhandle along a stalled
front.

Details: A high amplitude trough will slowly move east across the
plains through the weekend. This will help maintain southwest flow
at 500mb and 250mb over the combined Panhandles. Embedded
perturbations in the flow will promote storm initiation this
afternoon, with additional disturbances providing lift this
evening, tonight, and again tomorrow. There are also several
boundaries noted with the latest surface analysis, one being a
stalled front (mainly just a wind shift) in the OK Panhandle and
a southward extending surface trough / diffuse dryline, with the
best convergence being along a line from Miami to Amarillo. Storm
initiation was ongoing near Miami with additional storms forming
near the Raton Mesa as of this writing. A remnant outflow
boundary is also seeing some enhanced convergence and Tcu near
Adrian to Tucumcari. Surface dew points ranged from the upper 50s
in the west to upper 60s in the east, with low level backing of
winds expected south of the stalled front through the evening. A
speed max in the 500mb flow will help enhance speed shear,
especially across the northern half of the area. Directional shear
will be increasing in eastern portions of the Texas Panhandle as
the surface winds become more southeasterly. This will result in
35 to 45 knots of effective shear this afternoon through tonight.
MLCAPE is expected to increase to around 2000 to 2500 J/kg by late
afternoon (possibly higher in far eastern Texas Panhandle). The
18z special sounding at KAMA did advertise a lot of dry air above
500mb (MLCAPE 1232 J/kg), but increasing surface temperatures and
some cooling in the mid levels with the advertised speed max will
lead to increased MLCAPE. Hodographs were long, but mostly strait
which suggest splitting supercells may be possible.

Overall, parameters support multicells with some discrete
supercells capable of large hail (2" diameter) and damaging winds
(75 mph), possibly becoming more linear in the evening with more
of a wind threat. The tornado threat is low due to high LCLs
(~2000 meters), but landspout tornadoes are possible before 9 PM
given 0-3km CAPE near 100 J/kg and steep low level lapse rates.
The boundary in the OK Panhandle has the best wind fields to
support vertical vorticity, so that area will be watched closely.
A mesocyclonic tornado can't completely be ruled out if a storm
can remain discrete into the evening when LCLs lower some and
0-1km helicity approaches 100 in the eastern TX Panhandle.
Finally, there is a localized flash flood risk with some storms
capable of efficient rainfall rates. This is due to PWATs
exceeding 90th percentile for most of the area along with storms
speeds around 20 to 30 mph.

Storms may linger into the night, possibly becoming more elevated
as a cold front moves south through the area. Elevated storms may
pose a hail risk overnight and into Saturday morning, with enough
shear to support elevated supercells. There is also some
potential for training storms along the front as it translates
south. The main threat for flash flooding will be with the front
as it stalls on Saturday, but at this time it appears this will be
south of our area. For this reason no flood watch has been issued.
Trends will need to be watched closely.

Ward

&&

.LONG TERM (Sunday through Thursday)...

Overview:
The long term is still showing signs for a fairly active pattern
with showers and thunderstorms forecast each day. Additionally,
temperatures are going to be well below normal for this time of
year with 70s and 80s forecast through the extended. This is
~10-15 degrees below normal at times. Plenty of clouds around
during this time period with precipitation chances aiding in these
persistent cooler temperatures into early July.

Further Details:
For the next several days there will be troughing aloft across
central parts of the CONUS due to a blocking ridge of high
pressure over the Atlantic/east coast. The base of the trough will
sway back and forth and pieces of energy with clip the Panhandles
nearly every day. At this time, there is a fair amount of
uncertainty since the timing and southward progression of the
front on Saturday keeps increasing, so that could play a role on
convection Sunday. The GFS and European are in fairly good
agreement with the upper levels now which was not the case
yesterday, so that helps a little with confidence, but coverage
and timing details will be better know after tomorrow for Sunday
onward. Regardless, we have several days with an abundance of
precipitable water values through this period, so in addition to
severe weather chances we could be looking at localized flooding
in urban and low lying areas nearly everyday. At this time, the
chances for severe weather on Sunday are low given the lack of
instability. However, the right entrance region of a 300mb jet and
small vorticity max may aid shower/thunderstorm development,
especially around and along the stalled front. Again, the front
looks to be south of the Panhandles, but something we need to
watch going forward. Beyond Sunday, its too early to say with much
confidence the chances for severe weather, but instability is
look pretty weak in the extended which would lead one to believe
chances are low at this time.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  81  62  80  61 /  60  30  70  30  50
Beaver OK                  64  82  61  82  61 /  80  30  20  10  20
Boise City OK              59  78  56  76  55 /  50  30  20  30  40
Borger TX                  68  85  65  84  64 /  70  40  40  20  40
Boys Ranch TX              66  84  63  82  62 /  50  30  40  30  50
Canyon TX                  66  82  61  80  60 /  50  30  70  40  50
Clarendon TX               68  84  65  80  64 /  60  60  80  30  50
Dalhart TX                 60  81  56  78  56 /  40  30  30  30  50
Guymon OK                  63  82  59  81  59 /  70  30  20  20  30
Hereford TX                66  84  61  82  60 /  40  30  70  40  50
Lipscomb TX                66  82  63  82  63 /  90  50  30  20  30
Pampa TX                   65  81  62  80  61 /  70  40  60  20  40
Shamrock TX                68  86  65  82  63 /  70  60  80  30  40
Wellington TX              70  89  66  82  64 /  70  60  80  40  50

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/24
Hazardous weather outlook, Jun 25, 2:40 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
240 PM CDT Fri Jun 25 2021

OKZ001>003-TXZ001>020-317-260745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
240 PM CDT Fri Jun 25 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this afternoon through tonight across
the Oklahoma and Texas Panhandles. Severe storms will be likely,
with damaging winds, large hail and even a landspout being the
primary hazards. Heavy rainfall resulting in flooding or flash
flooding concerns can also be expected this afternoon through
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Saturday through Thursday. The greatest potential for
strong to severe thunderstorms appears to be Saturday, with large
hail and damaging winds being the primary hazards. Locally heavy
rainfall could result in flooding or flash flooding concerns
Saturday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Emergency Management Officials along with spotters and spotter
groups should be ready for activation this afternoon through
tonight.

In the hours before

Local storm report, Jun 25, 4:40 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
440 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     15 NNW AMARILLO         35.42N 101.93W
06/25/2021  M60 MPH          POTTER             TX   MESONET

            WEST TEXAS MESONET STATION 15 NNW AMARILLO.

&&
Special weather statement, Jun 25, 5:17 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Amarillo TX
517 PM CDT Fri Jun 25 2021

TXZ007-252245-
Moore TX-
517 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE COUNTY UNTIL
545 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm over
Masterson, or 14 miles south of Dumas, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Four Way and Masterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3598 10178 3580 10162 3577 10162 3562 10191
      3562 10202 3569 10208
TIME...MOT...LOC 2217Z 236DEG 31KT 3566 10195

TLH
Special weather statement, Jun 25, 5:20 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
520 PM CDT Fri Jun 25 2021

TXZ004-005-009-010-252245-
Hemphill TX-Ochiltree TX-Roberts TX-Lipscomb TX-
520 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR LIPSCOMB...NORTHEASTERN
ROBERTS...NORTHERN HEMPHILL AND EASTERN OCHILTREE COUNTIES UNTIL 545
PM CDT...

At 519 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Wolf Creek Park to 10
miles southwest of Lipscomb to 3 miles south of Glazier. Movement was
east at 35 mph.

Up to nickel size hail and wind gusts of up to 55 mph will be
possible with these storms.

Locations impacted include...
Lipscomb, Canadian, Booker, Follett, Higgins, Darrouzett, Wolf Creek
Park and Glazier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3588 10032 3605 10097 3650 10057 3650 10000
      3599 10000
TIME...MOT...LOC 2219Z 254DEG 31KT 3608 10080 3610 10038 3596 10025

Ferguson
Local storm report, Jun 25, 5:22 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
522 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND GST     2 WNW FRITCH            35.65N 101.62W
06/25/2021  M58 MPH          MOORE              TX   MESONET

            WEST TEXAS MESONET STATION FRITCH 1WNW.

&&
Local storm report, Jun 25, 5:23 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
523 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND GST     6 E CANADIAN            35.92N 100.28W
06/25/2021  M58 MPH          HEMPHILL           TX   MESONET

            WEST TEXAS MESONET STATION CANADIAN 6E.

&&
Local storm report, Jun 25, 5:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
536 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND GST     3 N BORGER              35.70N 101.40W
06/25/2021  M69 MPH          HUTCHINSON         TX   ASOS

            ASOS STATION KBGD BORGER (ASOS).

&&

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:20 PM CDTSevere Thunderstorm WarningAMABeaver45 min
Jun 25, 2:27 PM CDTSevere Thunderstorm WarningAMACimarron63 min
Jun 25, 3:24 PM CDTSevere Thunderstorm WarningAMACimarron66 min
Jun 25, 4:27 PM CDTSpecial Weather StatementAMACimarron48 min
Jun 25, 4:47 PM CDTSevere Thunderstorm WarningAMACimarron, Texas58 min
Jun 25, 6:08 PM CDTSpecial Weather StatementAMABeaver37 min
Jun 25, 6:16 PM CDTSevere Thunderstorm WarningAMABeaver89 min
Jun 25, 6:21 PM CDTSevere Thunderstorm WarningAMABeaver, Texas69 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.